Tornadoes · United States · Texas · 2007
EF1 tornado, Mineola, Texas, September 5, 2007
This EF1 tornado ran 1.0 miles across Wood County on September 5, 2007, touching down at 11:40 AM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 5, 2007
- Touchdown
- 11:40 AM CDT (16:40 UTC)
- Lifted
- 11:45 AM CDT (16:45 UTC)
- On the ground
- 5 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Wood County
- Touchdown point
- 32.684, -95.440
- Lift-off point
- 32.696, -95.450
- Record number
- 0709051040-01
What the Weather Service recorded
An upper level trough was located across northeast Oklahoma with a 40-50kt upper level jet streak rounding the base of the trough across northeast Texas. With plentiful moisture in place and lift provided by the dynamics of the trough...scattered to numerous showers and thunderstorms developed across northeast Texas. Shear was sufficient in the lower and mid levels of the atmosphere such that rotating thunderstorms developed near the interstate 30 corridor of northeast Texas and two of these thunderstorms produced brief tornadoes.
The tornado touched down east northeast of Mineola, Texas. Damage consisted of a few trees snapped at mid trunk and large branches broken off other trees. A mobile home was shifted off its foundation a few feet but not rolled. The mobile home was anchored down. The porch associated with the mobile home was removed as well. A portion of a roof attached to an outbuilding was also removed. The tornado was rated and EF1 on the Enhanced Fujita scale with a path length of nearly one mile and a path width of 50 yards. DOD-2.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Sep 5, 10:45 AM CDT, 55 minutes earlier.
Area forecast discussion, Sep 5, 10:45 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1045 AM CDT WED SEP 5 2007 .DISCUSSION... LARGE AREA OF SHOWERS AND THUNDERSTORMS...HAS NOT MOVED MUCH PAST FEW HOURS. THIS ACTIVITY COVERING MOST OF NORTHEAST TEXAS... SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. INTENSITY OF CONVECTION NOT YET INCREASING SO APPEARS NO IMMEDIATE SVR OR FLOODING THREAT. CONTINUED TRAINING COULD YIELD A LITTLE BIT OF FLOOD PROBLEMS... SO WILL ESPECIALLY WATCH COUNTIES WITH ONE HOUR FFG VALUES OF 2.5 INCHES OR LESS. 3 HOUR VALUES PROBABLY MORE CONCERN AS DONT SEE RAINFALL INTENSITIES THAT WOULD ALARM ONE HOUR VALUES. UPDATED TO BRING A LARGER POP GRADIENT ACROSS REGION...90 PERCENT NW WITH ONGOING ACTIVITY...TO ONLY 30 PERCENT SE PORTIONS OF AREA. LEFT AFTN HIGHS UPPER 80S TO NEAR 90 OVER PARTS OF LA...WHERE PARTIAL SOLAR HEATING WILL CONTINUE. LOWERED HIGH TEMPS TO AROUND 80 TO LOWER 80S WHERE RAIN IS OCCURRING. /VII/ && .AVIATION... AREA RADARS SHOW A LARGE AREA OF SHRA...WITH A FEW EMBEDDED TSRA... CONTINUES ACROSS MUCH OF CENTRAL TX. THE RAIN AREA IS ASSOCIATED WITH A SHORTWAVE TROUGH...LIFTING NORTHEAST INTO THE MID-MISSISSIPPI VALLEY. ADDITIONAL SHRA/TSRA DEVELOPMENT IS EXPECTED THROUGH THIS EVENING... AS ANOTHER SHORTWAVE TROUGH IS PICKED UP BY A SYSTEM MOVING THROUGH THE NORTHERN PLAINS. EXPECT THE GREATEST FOCUS WITH ONGOING CONVECTION TO REMAIN W OF A KLFK-KSHV-KDEQ LINE BUT JUST ABOUT ALL TERMINALS SHOULD SEE AT LEAST THE POSSIBILITY FOR SHRA/TSRA. MOST AIRPORTS EXPECTED TO REMAIN IN MVFR FLIGHT CATEGORIES WITH ISOLATED IFR CONDITIONS LASTING LESS THAN 20-30 MINUTES IN THE VICINITY OF CONVECTION. MIGHT STILL SEE FLIGHT CATEGORY REDUCTIONS OUTSIDE OF PRECIPITATION AREAS DUE TO CIGS/VSBYS TOMORROW MORNING. CONSIDERING BOUNDARY LAYER WIND SPEEDS...BR/FG SHOULD NOT BE AS BIG CONCERN. IF PROBLEMS ARISE OVERNIGHT OUTSIDE OF SHRA/TSRA AREAS... IT WILL MORE THAN LIKELY BE DUE TO LOW CIGS. /01/ && .PRELIMINARY POINT TEMPS/POPS... SHV 85 74 88 75 / 70 50 50 30 MLU 89 73 87 74 / 30 50 50 30 DEQ 80 72 89 74 / 90 50 30 30 TXK 83 74 89 75 / 90 50 50 30 ELD 85 74 89 74 / 50 50 50 30 TYR 82 75 89 75 / 70 50 50 30 GGG 83 74 90 75 / 70 50 50 30 LFK 84 74 90 75 / 60 50 50 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 5, 6:00 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT WED SEP 5 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-051700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT WED SEP 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE FOUR STATE AREA THIS MORNING...AND THEN CONTINUE THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL BE PRODUCING GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... LINGERING MOISTURE WILL KEEP A CHANCE FOR THUNDERSTORMS IN THE FORECAST DAILY THROUGH TUESDAY. HOWEVER THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THIS TIME PERIOD IS VERY LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED FOR TODAY OR TONIGHT. 11
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 00:00Z
7.3 hours after it, 161 km from the path. September 6, 2007.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 1248 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.7
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the touchdown began at 16:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:40 UTC | TSTM WND DMG | 3 E Mineola | Wood, TX | ROOF BLOWN ABOUT 500 YDS OFF MOBILE HOME. MOBILE HOME MOVED OFF FOUNDATION. TIN SHED DESTROYED. TREES SNAPPED OFF. SHERIFF REPORTS POSSIBLE TORNADO. NWS DAMAGE SURVEY PLANNED FOR THURSDAY. |
| 16:40 UTC | TORNADO | 2 Ene Mineola | Wood, TX | DAMAGE CONSISTED OF A FEW TREES SNAPPED AT MID TRUNK AND LARGE BRANCHES BROKEN OFF OTHER TREES. A MOBILE HOME WAS SHIFTED OFF ITS FOUNDATION A FEW FEET BUT NOT ROLLED. THE MOBILE HOME WAS ANCHORED DOWN. THE PORCH ASSOCIA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 5, 2007
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 5 | 7:42 AM CDT | EF0 | Navarro, TX | 0.8 | 40 | |||
| September 5 | 7:47 AM CDT | EF2 | Navarro, TX | 6.1 | 80 | $40,000 | ||
| September 5 | 12:54 PM MDT | EF0 | Caribou, ID | 7.5 | 50 | |||
| September 5 | 3:10 PM CDT | EF1 | Bowie, TX | 3.0 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.